Encoding Complete Metric Structures by Classical Structures


We show how to encode, by classical structures, both the objects and the morphisms of the category of complete metric spaces and uniformly continuous maps. The result is a category of, what we call, cognate metric spaces and cognate maps. We show this category relativizes to all models of set theory (unlike the category of complete metric spaces and uniformly continuous maps). We extend this encoding to an encoding of complete metric structures by classical structures. This provide us with a general technique for translating results about infinitary logic on classical structures to the setting of infinitary continuous logic on continuous structures. Our encoding will also allow us to talk about not only the relations between complete metric structures, but also the potential relations between complete metric structures, i.e. those which are satisfied in some larger model of set theory. For example we will show that given any two complete metric structures we can determine if they are potentially isomorphic by looking at any admissible set which contains them both.

This is a preview of subscription content, access via your institution.


  1. 1.

    Ackerman, N.L.: On transferring model theoretic theorems of \(\cal{L}_{\infty ,\omega }\) in the category of sets to a fixed Grothendieck topos. Log. Univers. 8(3–4), 345–391 (2014). https://doi.org/10.1007/s11787-014-0105-5. https://doi-org.ezp-prod1.hul.harvard.edu/10.1007/s11787-014-0105-5. ISSN: 1661-8297

  2. 2.

    Ackerman, N.L.: Relativized Grothendieck topoi. Ann. Pure Appl. Log. 161(10), 1299–1312 (2010). https://doi.org/10.1016/j.apal.2010.04.003. ISSN: 0168-0072

  3. 3.

    Ackerman, N.L.: The number of countable models in categories of sheaves. In: Models, Logics, and Higher-Dimensional Categories, Vol. 53, pp. 1–27. CRM Proceedings and Lecture Notes, American Mathematical Society, Providence, RI (2011)

  4. 4.

    Ackerman, N.L.: The number of countable models in realizability toposes. J. Pure Appl. Algebra 216(8–9), 1994–2013 (2012). https://doi.org/10.1016/j.jpaa.2012.02.037. ISSN: 0022-4049

  5. 5.

    Barwise, J.: Admissible Sets and Structures, An Approach to Definability Theory, Perspectives in Mathematical Logic. Springer, Berlin (1975)

    Google Scholar 

  6. 6.

    Becker, H., Kechris, A.S.: The descriptive set theory of Polish group actions, Vol. 232, pp. xii+136. London Mathematical Society Lecture Note Series, Cambridge University Press, Cambridge (1996). https://doi.org/10.1017/CBO9780511735264. ISBN: 0-521-57605-9

  7. 7.

    Ben Yaacov, I.: Definability of groups in \(\aleph _0\)-stable metric structures. J. Symb. Log. 75(3), 817–840 (2010). https://doi.org/10.2178/jsl/1278682202. ISSN: 0022-4812

  8. 8.

    Ben Yaacov, I.: On perturbations of continuous structures. J. Math. Log. 8(2), 225–249 (2008). https://doi.org/10.1142/S0219061308000762. https://doi-org.ezp-prod1.hul.harvard.edu/10.1142/S0219061308000762. ISSN:0219-0613

  9. 9.

    Ben Yaacov, I.: Stability and stable groups in continuous logic. J. Symb. Log. 75(3), 1111–1136 (2010). https://doi.org/10.2178/jsl/1278682220. ISSN: 0022-4812

  10. 10.

    Ben Yaacov, I., Berenstein, A., Henson, C.W., Usvyatsov, A.: Model theory for metric structures. In: Model Theory with Applications to Algebra and Analysis, Vol. 2. Vol. 350, pp. 315–427. London Mathematical Society Lecture Note Series, Cambridge University Press, Cambridge (2008). https://doi.org/10.1017/CBO9780511735219.011

  11. 11.

    Ben Yaacov, I., Iovino, J.: Model theoretic forcing in analysis. Ann. Pure Appl. Log. 158(3), 163–174 (2009). https://doi.org/10.1016/j.apal.2007.10.011. ISSN: 0168-0072

  12. 12.

    Ben Yaacov, I., Nies, A., Tsankov, T.: A Lopez–Escobar Theorem for Continuous Logic (2014). arXiv:1407.7102

  13. 13.

    Ben Yaacov, I., Usvyatsov, A.: Continuous first order logic and local stability. Trans. Am. Math. Soc. 362(10), 5213–5259 (2010). https://doi.org/10.1090/S0002-9947-10-04837-3. ISSN: 0002-9947

  14. 14.

    Ben-Yaacov, I.: Positive model theory and compact abstract theories. J. Math. Log. 3(1), 85–118 (2003). https://doi.org/10.1142/S0219061303000212. ISSN: 0219-0613

  15. 15.

    Boney, W.: A Presentation Theorem for Continuous Logic and Metric Abstract Elementary Classes (2014). arXiv:1408.3624

  16. 16.

    Chang, C.-C., Keisler, H.J.: Continuous Model Theory, Annals of Mathematics Studies, vol. 58. Princeton University Press, Princeton (1966)

    Google Scholar 

  17. 17.

    Coskey, S., Lupini, M.: A Lopez–Escobar Theorem for Metric Structures, and the Topological Vaught Conjecture (2014). arXiv:1405.2859

  18. 18.

    Eagle, C.J.: Omitting types for infinitary \([0,1]\)-valued logic. Ann. Pure Appl. Log. 165(3), 913–932 (2014). https://doi.org/10.1016/j.apal.2013.11.006. ISSN: 0168-0072

  19. 19.

    Henson, C.W.: When do two Banach spaces have isometrically isomorphic nonstandard hulls? Israel J. Math. 22(1), 57–67 (1975). ISSN: 0021-2172

  20. 20.

    Hirvonen, A.S., Hyttinen, T.:, Metric abstract elementary classes with perturbations. Fund. Math. 217(2), 123–170 (2012). https://doi.org/10.4064/fm217-2-2. https://doi-org.ezp-prod1.hul.harvard.edu/10.4064/fm217-2-2. ISSN: 0016-2736

  21. 21.

    Iovino, J.: On the maximality of logics with approximations. J. Symb. Log. 66(4), 1909–1918 (2001). https://doi.org/10.2307/2694984. ISSN: 0022-4812

  22. 22.

    Jech, T.: Set Theory, Springer Monographs in Mathematics, The Third Millennium Edition, Revised and Expanded, p. xiv+769. Springer, Berlin (2003). ISBN: 3-540-44085-2

  23. 23.

    Keisler, H.J.: Model Theory for Infinitary Logic. Logic with Countable Conjunctions and Finite Quantifiers, Studies in Logic and the Foundations of Mathematics, Vol. 62, p. x+208. North-Holland Publishing Co., Amsterdam (Loose Erratum) (1971)

  24. 24.

    Lawvere, F.W.: Metric spaces, generalized logic, and closed categories [Rend. Sem. Mat. Fis. Milano 43(1973), 135–166 (1974); MR0352214 (50 #4701)]. In: Reprints in Theory and Applications of Categories, No. 1, pp. 1–37 (2002). With an author commentary: enriched categories in the logic of geometry and analysis

  25. 25.

    Shelah, S., Stern, J.: The Hanf number of the first order theory of Banach spaces. Trans. Am. Math. Soc. 244, 147–171 (1978). https://doi.org/10.2307/1997892. https://doi-org.ezp-prod1.hul.harvard.edu/10.2307/1997892. ISSN: 0002-9947

  26. 26.

    Tent, K., Ziegler, M.:, A Course in Model Theory, Vol. 40, p. x+248. Lecture Notes in Logic, Association for Symbolic Logic, La Jolla, CA; Cambridge University Press, Cambridge (2012). https://doi.org/10.1017/CBO9781139015417. https://doi-org.ezp-prod1.hul.harvard.edu/10.1017/CBO9781139015417. ISBN: 978-0-521-76324-0

Download references


I would like to thank an anonymous referee for detailed and helpful comments.

Author information



Corresponding author

Correspondence to Nathanael Leedom Ackerman.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ackerman, N.L. Encoding Complete Metric Structures by Classical Structures. Log. Univers. 14, 421–459 (2020). https://doi.org/10.1007/s11787-020-00262-1

Download citation

Mathematics Subject Classification

  • 03C90
  • 54E50
  • 54E40
  • 03C75
  • 03C30


  • Complete metric spaces
  • Uniformly continuous maps
  • Continuous logic
  • Infinitary logic